Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2004, 7:05 PM EST for Berrien County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 7:05 PM EST (00:05 UTC)
- Expired
- Mar 1, 2004, 8:00 PM EST
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 020005
SVRIWX
MIC021-020100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 PM EST MON MAR 1 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERRIEN COUNTY IN MICHIGAN
* UNTIL 800 PM EST
* AT 704 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEW BUFFALO...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
GALIEN
BRIDGMAN
STEVENSVILLE
BERRIEN SPRINGS
EAU CLAIRE
WATERVLIET
QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4191 8662 4202 8654 4222 8623 4194 8624
4177 8657 4177 8684What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:16 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 1, 3:16 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 316 PM EST MON MAR 1 2004 .SHORT TERM... FORECAST CHALLENGE IS THUNDERSTORM AND SEVERE WEATHER POTENTIAL FOR THIS EVENING. VISIBLE SATELLITE IMAGERY INDICATING CLEARING SLOT FROM NORTHWEST INDIANA TO SOUTHERN ILLINOIS. WITH SURFACE HEATING...INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS INTO THE MID 50S...AND COOLING TEMPERATURES ALOFT...AIRMASS HAS DESTABILIZED. PREFRONTAL TROUGH POSITIONED OVER WESTERN ILLINOIS HAS TRIGGERED ONE LINE OF SHOWERS. OTHER SHOWERS WERE DEVELOPING OVER EASTERN ILLINOIS. APPEARS THUNDER WILL BE LIKELY OVER LATE AFTERNOON HOURS WEST OF IWX CWFA...BUT LATE ARRIVAL OF STORMS INTO CWFA...AFT 23Z...MAY LIMIT THUNDERSTORM ACTIVITY AND SEVERE POTENTIAL. WILL GO WITH SHOWERS LIKELY...WITH A CHANCE FOR THUNDERSTORMS WITH SMALL HAIL. AFTER MIDNIGHT...WILL JUST KEEP A LOW CHANCE FOR SHOWERS. ENOUGH MOISTURE PRESENT FOR CU/SC REGENERATION ON TUESDAY...SO MOSTLY CLOUDY SHOULD WORK. GFS...ETA AND NGM MOS NUMBERS IN CLOSE AGREEMENT FOR TONIGHT AND TUESDAY AND LOOK REASONABLE BASED ON TEMPERATURE SCHEMES AND UPSTREAM READINGS. && .LONG TERM... TUESDAY NIGHT AND WEDNESDAY A HIGH PRESSURE RIDGE WILL BE OVER THE AREA. GEM IS STILL KEEPING WEDNESDAY NIGHT DRY BUT GFS FOR A COUPLE OF RUNS NOW HAS PRECIP COMING IN WEDNESDAY NIGHT. ETA DOESNT QUITE MOVE IT IN BUT GETS IT CLOSE TO OUR CWA. WITH MOST SURROUNDING OFFICES GOING WITH RAIN WEDNESDAY NIGHT JUST PUT IN A SMALL CHANCE FOR LATE WEDNESDAY NIGHT. THE LOW OVER TEXAS MOVES CLOSER TO US ON THURSDAY. AN INVERTED TROUGH IS PUSHED AHEAD OF THIS LOW THAT WILL BE OVER US ON THURSDAY. THE GULF IS ALSO OPEN ON THURSDAY. WITH THESE GOOD DYNAMICS AND AVAILABLE MOISTURE...RAIN CHANCES ARE LOOKING VERY GOOD FOR THURSDAY. GOT RID OF THE SNOW ON THURSDAY AS SURFACE TEMPS WILL BE WARM AND SOUNDINGS/THICKNESSES ARE INDICATING ALL RAIN. THERE IS LIKELY POPS IN FOR THURSDAY NIGHT WHICH MAY HAVE TO BE EXPANDED INTO THE DAYTIME THURSDAY. MEX POPS ARE ALSO VERY HIGH...LIKELY OR A HIGHER CATEGORY. BY FRIDAY MORNING GFS HAS THE LOW OVER NORTHERN INDIANA WITH THE GEM AND ECMWF A LITTLE BIT SLOWER PUTTING THE LOW OVER NORTHERN ILLINOIS. SNOW IS STILL QUESTIONABLE ON FRIDAY BUT SINCE THICKNESSES GET CLOSE TO THE FREEZING MARK LATER IN THE DAY LEFT THE SNOW IN WITH THE RAIN. THEN LEFT THE REST OF THE WEEKEND ALONE AS THE MRF HAS REALLY CHANGED FROM THE PAST FEW MODEL RUNS...WHICH IS STILL IN LINE WITH THE GEM. && .AVIATION... EXTENSIVE AREA OF SC OVER FORECAST AREA WITH MVFR CEILINGS. IN CLEAR SLOT OVER ILLINOIS...CU HAS BEEN REGENERATING...SO EXPECT MVFR CONDITIONS TO CONTINUE. NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WITH PREFRONTAL TROUGH...ENTERING WESTERN ILLINOIS AT 17Z. AIRMASS HAS DESTABILIZED IN THIS REGION GIVEN SURFACE HEATING AND INCREASING LOW LEVEL MOISTURE...DEWPOINTS INTO THE LOWER 50S. SURFACE LIFTED INDEX VALUES WERE MINUS 3 AT 17Z. EXPECT ARRIVAL OF PRECIPITATION WITH MVFR VISIBILITIES TOWARD 00Z AT SBN AND 02Z AT FWA. WITH LATE ARRIVAL AND LOSS OF DAYTIME HEATING...THUNDER STILL NOT A GIVEN...BUT WILL CONTINUE WITH VICINITY WORDING. PRECIPITATION SHOULD EXIT SBN BY 04Z AND FWA BY 06Z...THOUGH MVFR CEILINGS WILL CONTINUE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, Mar 1, 6:28 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 AM EST MON MAR 1 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021130- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 628 AM EST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT SWEEPING THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN DIAMETER. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS ALONG AND WEST OF A COLDWATER MICHIGAN TO FORT WAYNE TO MARION INDIANA LINE...BETWEEN 3 AND 6 PM EST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:59 PM EST | Severe Thunderstorm Warning | IWX | Cass | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.